Advertisment
Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:780

Official publication of the Indian Society of Nephrology
  Search
 
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~  Article in PDF (365 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   References
   Article Tables

 Article Access Statistics
    Viewed1286    
    Printed25    
    Emailed0    
    PDF Downloaded91    
    Comments [Add]    

Recommend this journal

 


 
  Table of Contents  
LETTER TO EDITOR
Year : 2015  |  Volume : 25  |  Issue : 2  |  Page : 127-128
 

Membranous nephropathy associated with the use of levodopa-carbidopa combination


1 Department of Nephrology, Sri Venkateshwara Institute of Medical Sciences, Tirupati, Andhra Pradesh, India
2 Department of Neurology, Sri Venkateshwara Institute of Medical Sciences, Tirupati, Andhra Pradesh, India

Date of Web Publication26-Oct-2014

Correspondence Address:
Dr. R Ram
Department of Nephrology, Sri Venkateshwara Institute of Medical Sciences, Tirupati, Andhra Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-4065.145130

Rights and Permissions



How to cite this article:
Chaitanya V, Sangeetha B, Madhav Rao V N, Ram R, Vengamma B, Kumar V S. Membranous nephropathy associated with the use of levodopa-carbidopa combination . Indian J Nephrol 2015;25:127-8

How to cite this URL:
Chaitanya V, Sangeetha B, Madhav Rao V N, Ram R, Vengamma B, Kumar V S. Membranous nephropathy associated with the use of levodopa-carbidopa combination . Indian J Nephrol [serial online] 2015 [cited 2020 Aug 7];25:127-8. Available from: http://www.indianjnephrol.org/text.asp?2015/25/2/127/145130


Sir,

Membranous nephropathy (MN) is the cause of nephrotic syndrome in approximately 25% of adults. [1] In over 75% of patients of MN, no aetiological agent can be determined. Drugs account for 6-9% of secondary MN. [2] Drug associated MN can develop at any age and typically develops soon after exposure to the offending agent. [3] The classic offenders are gold, penicillamine, nonsteroidal anti-inflammatory drugs and captopril, though there are reports for many other drugs. We could not find, after a thorough literary search a single report of levodopa-carbidopa combination associated with MN.

We present a 45-year-old male patient who has been on regular follow up for Parkinson's disease (PD) for the past 6 months. He was being treated with levodopa-carbidopa combination, 110 mg twice a day. He presented with history of gradually worsening swelling of feet and face of 2 months duration. There was a history of oliguria and increased frothiness of urine. His blood pressure at presentation was 120/80 mmHg. Investigations were given in the [Table 1].
Table 1: Investigations


Click here to view


Renal biopsy showed 11 glomeruli. All glomeruli were normal in size. The capillary loops were stiff, round and patent with thick basement membrane. Silver methanamine stain showed spikes. Tubules and vascular system were unremarkable. Immunofluorescence showed diffuse granular deposits with immunoglobulin G (IgG) 3 + , IgA trace, IgM trace and C3 2 + along the capillary loops. The features were suggestive of MN. Serum anti-phospholipase-A (2)-receptor (PLA2R) antibodies, done by enzyme-linked immunosorbent assay, were negative. Suspecting that the levodopa-carbidopa combination would be a cause of MN, it was stopped. Ropinirole 0.5 mg, half tablet bid was started. During next 4 weeks, the swelling of feet and face have disappeared, the proteinuria declined to 414 mg/day, serum total proteins and serum albumin improved to 6.7 g/dl and 3.9 g/dl respectively.

Serum anti phospholipase-A2-receptor antibodies are present in 70% of patients with idiopathic MN with active disease. [4] The anti-PLA2R antibodies were found to be present in reports of patients with secondary MN. These patients were one out of 20 patients of systemic lupus erythematosus, one out of 16 patients of hepatitis B associated MN, three out of 10 patients of malignancy associated MN and one report of sarcoidosis associated MN. The accuracy of anti-PLA2R antibodies to identify idiopathic MN and to exclude secondary causes of MN awaits well-designed prospective studies, which are currently underway. [5]

In our patient, the temporal relation of use of the levodopa-carbidopa with the onset of symptoms, the reduction of the proteinuria consequent to its stoppage and absence of anti PLA2R antibodies all pointed to a possible association of levodopa-carbidopa combination with the MN. Spontaneous remission of the MN could also be another possibility.

 
  References Top

1.
Braden GL, Mulhern JG, O'Shea MH, Nash SV, Ucci AA Jr, Germain MJ. Changing incidence of glomerular diseases in adults. Am J Kidney Dis 2000;35:878-83.  Back to cited text no. 1
    
2.
Cahen R, Francois B, Trolliet P, Gilly J, Parchoux B. Aetiology of membranous glomerulonephritis: A prospective study of 82 adult patients. Nephrol Dial Transplant 1989;4:172-80.  Back to cited text no. 2
    
3.
Tönroth T, Skrifvars B. Gold nephropathy prototype of membranous glomerulonephritis. Am J Pathol 1974;75:573-90.  Back to cited text no. 3
    
4.
Beck LH Jr, Bonegio RG, Lambeau G, Beck DM, Powell DW, Cummins TD, et al. M-type phospholipase A2 receptor as target antigen in idiopathic membranous nephropathy. N Engl J Med 2009;361:11-21.  Back to cited text no. 4
    
5.
Hofstra JM, Wetzels JF. Anti-PLA2R antibodies in membranous nephropathy: Ready for routine clinical practice? Neth J Med 2012;70:109-13.  Back to cited text no. 5
    



 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article
 

    

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07